Virginia, 2019Flash Flooding and Flooding in Virginia, May 4 to 6, 2019
May 4 to 6, 2019 · NWS LWX · 18 events in 6 counties and zones
Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area. The rain led to several instances of flooding and even an isolated incident of flash flooding over Prince William County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 4, 7:35 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, May 4, 7:35 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
835 PM EDT Sat May 4 2019
.SYNOPSIS...
A weak boundary will remain over the region through the rest of
today. Low pressure will then pass through the region tonight
into Sunday before moving offshore later Sunday through Sunday
night. High pressure will build overhead for Monday and Monday
night before shifting offshore Tuesday. A cold front will move
into the region Tuesday night and it will stall out nearby
through Wednesday night before possibly moving north as a warm
front Thursday. Low pressure and its associated cold front may
impact the area Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Scattered showers and thunderstorms this evening that developed
during daytime heating are starting to gradually weaken.
However, more organized area of showers and embedded
thunderstorms is moving into the area from the southwest
attendant to a remnant MCV. Although the severe threat
(wind/hail) appears to be reduced, heavy rain will remain a
threat overnight. Forcing will transition from convective
(instability ahead of the MCV) to synoptic (frontogenesis to the
north of a developing surface low) overnight. Isolated
torrential downpours will transition to a steady moderate to
occasionally heavy rain as a result.
Expanded the Flash Flood Watch slightly to cover areas on the
anticipated northwestern periphery of heavier rainfall amounts
where heavy downpours were observed Friday.
Lows tonight will range from the mid 50s to low 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The area of low pressure overhead Sunday morning will gradually
shift offshore Sunday afternoon through Sunday night.
Widespread showers/rain Sunday morning will taper off during
the afternoon in intensity and coverage. However, scattered
showers are still possible Sunday afternoon and early evening.
Temperatures will be cooler with widespread
clouds/precipitation, with highs in the 60s to low 70s.
High pressure will then build overhead Sunday night through
Monday night, bringing dry and seasonable conditions. Highs in
the mid 70s, lows in the 50s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure will be in control on Tuesday. Surface front will
sag towards the region Wednesday. Ridge of high pressure will
then be in control through Wed night or Thu and maintain
tranquil conditions. Ridge starts weakening Thu as shortwave-
trough moves across the Upper Midwest. A warm front will lift
north through the area Thu-Thu night bringing the next chance of
rain followed by a weak cold front Sat. Overall, temperatures
will remain at or below normal with unsettled conditions mainly
at the end of the week.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Showers/thunderstorms may result in brief IFR this evening, with
more widespread IFR to LIFR expected overnight (CIGs in lighter
rain, VSBYS in heavier rain). Conditions should improve later
Sunday as drier air moves in behind departing low pressure. High
pressure will control the weather pattern Monday and Tuesday. A
cold front will pass through the terminals Tuesday night and an
easterly flow may develop Wednesday, causing low clouds.
&&
.MARINE...
Showers and embedded thunderstorms will then increase in
coverage this evening and tonight.
Low pressure will pass near the waters tonight into Sunday
before moving offshore later Sunday into Sunday night. The
gradient should be weak enough for winds to remain below SCA
criteria through tonight. However, winds will increase out of
the north Sunday afternoon as the low moves east. SCA issued for
Sunday afternoon/night to account for this.
High pressure will build overhead for Monday through Monday
night before shifting to the south Tuesday. Possible SCA
conditions at the end of the week.
&&
.HYDROLOGY...
Flash Flood Watch remains in place for portions of eastern West
Virginia, much of northern and central Virginia, and
northeastward through central and northern Maryland, expanded
slightly to cover areas on the anticipated northwestern
periphery of heavier rainfall amounts where heavy downpours were
observed Friday. Showers and thunderstorms will develop this
evening, and then transition to a more widespread steady to
locally heavy rain late tonight into Sunday morning. Areal
averages of 1 to 3 inches of rain are expected, with locally
higher amounts up to 4 inches possible. While no mainstem river
points are currently forecast to flood, this may change with
placement of heavy rain and users are urged to monitor latest
forecasts/warnings.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Sunday morning for DCZ001.
MD...Flash Flood Watch through Sunday morning for MDZ003>006-011-
013-014-016-503>508.
VA...Flash Flood Watch through Sunday morning for VAZ026>031-
038>040-050>055-501-502-505>507.
WV...Flash Flood Watch through Sunday morning for WVZ050>053-055-
502-505-506.
MARINE...Small Craft Advisory from 3 PM Sunday to 6 AM EDT Monday for
ANZ532>534-537-541-543.
Small Craft Advisory from 3 PM Sunday to midnight EDT Sunday
night for ANZ530-531-535-536-538>540-542.
&&
SYNOPSIS...MM
NEAR TERM...MM/DHOF
SHORT TERM...MM
LONG TERM...LFR
AVIATION...MM/LFR/DHOF
MARINE...MM/LFR/DHOF
HYDROLOGY...MM/DHOFHazardous weather outlook, May 4, 7:24 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
824 PM EDT Sat May 4 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
824 PM EDT Sat May 4 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flash Flood Watch is in effect tonight for most of the area,
with the exception of Calvert and Saint Mary's Counties in
Maryland and Spotsylvania and King George Counties in Virginia.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The Flash Flood Watch continues until noon Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via normal
operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
824 PM EDT Sat May 4 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flash Flood Watch is in effect tonight for much of central and
northern Virginia, eastern West Virginia and northern Maryland.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The Flash Flood Watch continues until noon Sunday.
Mainstem river flooding is possible Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via normal
operating procedures.
DHOF
Flash Flood, Prince William
- When
- May 4, 10:59 PM EST to May 5, 1:00 AM EST
- Where
- Prince William County, 0.44 mi NW of Yorkshire to 0.47 mi NW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.785, -77.435
The intersection of Lake Drive and Leland Road was closed due to high water.
Flood, Fairfax
- When
- May 4, 10:59 PM EST to May 5, 12:59 AM EST
- Where
- Fairfax County, 1.02 mi NNE of Centreville to 0.94 mi NNE of Centreville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.844, -77.416
Leland Road was closed due to high water.
Flash Flood, Prince William
- When
- May 4, 11:48 PM EST to May 5, 12:30 AM EST
- Where
- Prince William County, 0.77 mi N of Bristow to 0.8 mi NNW of Bristow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.731, -77.532
The stream gauge on the Broad Run at Bristow rapidly exceeded the 9.5 foot flood stage during the indicated period. Piper Lane flooded near Manassas Airport and trails along the stream were also flooded.
Flood, Prince William
- When
- May 5, 12:30 AM EST to May 6, 2:09 AM EST
- Where
- Prince William County, 1.17 mi N of Bristow to 0.62 mi NNW of Bristow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.737, -77.532
The stream gauge on Broad Run at Bristow reached minor flood stage. At this level, Piper Lane is flooded near Manassas Airport. The peak level was 10.04 feet at 12:45 AM on the 5th.
Flood, Prince William
- When
- May 5, 12:48 AM EST to 2:48 AM EST
- Where
- Prince William County, 0.96 mi S of Bristow
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.706, -77.532
The road was closed on Valley View Drive near the Bristow Manor Golf Club due to high water.
Flood, Culpeper
- When
- May 5, 1:19 AM EST to 3:19 AM EST
- Where
- Culpeper County, 0.28 mi WNW of Monument Mills to 0.23 mi SW of Monument Mills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.601, -78.005
Monumental Mills Road was closed near Hazel River Road due to standing water.
Flood, Fauquier
- When
- May 5, 1:30 AM EST to 3:30 AM EST
- Where
- Fauquier County, 0.65 mi WNW of Cliff Mills to 0.6 mi WSW of Cliff Mills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.725, -77.910
Cliff Mills Road was closed due to standing water.
Flood, Prince William
- When
- May 5, 1:43 AM EST to 3:43 AM EST
- Where
- Prince William County, 0.49 mi NW of Yorkshire to 0.48 mi NW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.786, -77.435
The road was closed due to high water near Lake Drive and Leland Road.
Flood, Prince William
- When
- May 5, 5:25 AM EST to 7:25 AM EST
- Where
- Prince William County, 0.66 mi S of Bristow
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.710, -77.531
Flooding continues at Valley View Drive one mile south of Route 619.
Flood, Fauquier
- When
- May 5, 6:45 AM EST to 8:45 AM EST
- Where
- Fauquier County, 1.99 mi N of Calverton to 1.96 mi NNW of Calverton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.658, -77.677
High water was blocking Bastable Mill Road in the 9200 Block.
Flood, Fauquier
- When
- May 5, 6:45 AM EST to 8:45 AM EST
- Where
- Fauquier County, 1.12 mi E of Warrenton to 1.17 mi E of Warrenton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.720, -77.759
High water was blocking Frytown Road along the 7500 Block.
Flood, Frederick
- When
- May 5, 9:24 AM EST to 11:24 AM EST
- Where
- Frederick County, 1.08 mi E of Winchester Arpt to 0.99 mi E of Winchester Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.151, -78.130
Sulphur Springs road was closed over the Opequon Creek.
Flood, Frederick
- When
- May 5, 9:29 AM EST to 11:29 AM EST
- Where
- Frederick County, 2.26 mi N of Round Hill to 2.2 mi N of Round Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.233, -78.247
Indian Hollow road was closed due to high water.
Flood, Frederick
- When
- May 5, 9:33 AM EST to 11:33 AM EST
- Where
- Frederick County, 1.77 mi SSE of Brucetown to 1.7 mi SE of Brucetown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.228, -78.053
Old Charles Town was closed near the Opequon Creek.
Flood, Loudoun
- When
- May 5, 1:12 PM EST to 3:12 PM EST
- Where
- Loudoun County, 1.6 mi ESE of Leesburg to 1.66 mi ESE of Leesburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.114, -77.521
VA-773 Edwards Ferry Road Northeast was closed due to flooding over Cattail Branch.
Flood, Loudoun
- When
- May 5, 5:42 PM EST to 7:42 PM EST
- Where
- Loudoun County, 1.23 mi NNE of Leesburg Muni to 1.18 mi NNE of Leesburg Muni
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.097, -77.543
Tuscarora Creek was out of its banks flowing over the Washington and Old Dominion Trail.
Flood, Fairfax
- When
- May 5, 6:06 PM EST to 8:06 PM EST
- Where
- Fairfax County, 0.32 mi NE of Lake Barcroft to 0.3 mi NE of Lake Barcroft
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.854, -77.197
VA-649 Annandale Road was closed due to flooding over Holmes Run.
Flood, Prince William
- When
- May 5, 8:28 PM EST to May 6, 6:12 AM EST
- Where
- Prince William County, 1.12 mi NNW of Yorkshire to 1.13 mi W of Yorkshire
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.795, -77.438
The stream gauge on the Bull Run at Manassas Park exceeded the 12 foot flood stage during the indicated period. Water covered backyards in the Yorkshire area and flooded portions of the Bull Run trail system. The peak level of 13.55 feet occurred at 1:52 AM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 4, 20191 death · 1 injured · $19,000 · 50 kt wind · 11 events
- Cold in California, May 4, 20191 death · 2 injured · 1 event
- Rip Current in California, May 4, 20191 death · 1 event
- Rip Current in North Carolina, May 4, 20191 death · 1 event
- Hail and Damaging Wind in South Carolina, May 4, 2019$50,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Georgia, May 4, 20191 injured · $100 · EF1 · 4 events
- Hail and Damaging Winds in Georgia, May 4, 2019$33,000 · 1.75 in hail · 7 events
- Tornado and Damaging Winds in Mississippi, May 4, 2019EF1 · 5 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 4, 201915 events
- Tornado and Damaging Winds in Texas, May 4, 2019$17,000 · EF0 · 3 events
- Damaging Winds in Alabama, May 4, 20191 injured · 52 kt wind · 4 events
- Dense Fog in Virginia, May 4, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822746, 825015, 825697, 825692, 824890, 824895, 824896, 824898, 824899, 824902, 824903, 824904, 824905, 824906, 824908, 824911, 824912, 825719.